Montana, 2021

Flood and Hail in Montana, August 26, 2021

August 26, 2021 · NWS GGW · 5 events in 2 counties and zones

A mid-level disturbance moving through the region, combined with favorable winds to generate and support multiple severe thunderstorms in Garfield and Petroleum Counties along with some flooding for Petroleum County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A mid-level disturbance moving through the region, combined with favorable winds to generate and support multiple severe thunderstorms in Garfield and Petroleum Counties along with some flooding for Petroleum County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 26, 1:14 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 26, 1:14 PM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
214 PM MDT Thu Aug 26 2021

.DISCUSSION...
A couple periods of showers and thunderstorms are expected to move
through the area this evening then again late tomorrow (Friday).

An upper trough approaching the area will be sending a couple
upper disturbances through. Timing and lack of low level support
may keep storms from getting too hairy today with the best chance
over the SW zones through about 8 pm. The showers and diminishing
thunderstorms will work their way east this evening but not
exiting the Plentywood area till Friday morning.

The next area of developing thunderstorms look to have more
muscle. The timing looks better as they develop earlier tomorrow
with some likely to be severe especially over the SE zones
during the afternoon.

Otherwise, much of the CWA should pick up at least a quarter of an
inch of rainfall from both systems with areas in the NE zones
picking up close to an inch.

The upper trough will lift to the northeast Saturday but NW winds
may be strong enough on the backside for a Lake Wind Advisory.

Dry and warm conditions are expected Sunday-Monday before the
next trough moves in for the next chance of showers. TFJ

&&

.AVIATION...
LAST UPDATE: 2000Z

FLIGHT CAT: VFR then MVFR conds tonight.

Showers and thunderstorms will move east this evening into the TAF
sites. MVFR conds can be expected in the heavier storms at KGGW
and KOLF with lowering ceilings expected at KSDY and KGDV tonight
that briefly may reach IFR conditions.

Skies gradually clear Friday morning with another round of
showers/storms in the afternoon from the west.

WINDS: E or SE 10-15 kts at KGGW with lighter speeds elsewhere.
TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 26, 3:45 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Glasgow MT
445 PM MDT Thu Aug 26 2021

MTZ021-262330-
Petroleum MT-
445 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of southwestern
Petroleum County through 530 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm near
Winnett, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Winnett and Tiegen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4723 10833 4700 10812 4689 10849 4701 10861
      4706 10861
TIME...MOT...LOC 2244Z 237DEG 13KT 4701 10848

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

NWS Glasgow

The radar

The Billings radar (KBLX), 130 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flood. Local standard time, as filed.

Hail, Petroleum

When
August 26, 4:10 PM MST
Where
Petroleum County, 4.76 mi E of Teigen
Measured
1.25 in hail
Reported by
Public
Coordinates
47.020, -108.480

Public reported half dollar size hail.

Hail, Petroleum

When
August 26, 4:31 PM MST
Where
Petroleum County, 2.01 mi ENE of Winnett
Measured
1 in hail
Reported by
Public
Coordinates
47.010, -108.310

Public reported, via Facebook, quarter size hail.

Hail, Petroleum

When
August 26, 4:50 PM MST
Where
Petroleum County, 1.88 mi E of Winnett
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.000, -108.310

Law enforcement reported quarter size hail on Montana Highway 200, 2 miles east of Winnett.

Flood, Petroleum

When
August 26, 4:55 PM MST
Where
Petroleum County, 0.84 mi ESE of Winnett to 0.98 mi E of Winnett
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.997, -108.333

Petroleum County Dispatch reported some water coming out of a coulee 2 miles east of Winnett.

Hail, Garfield

When
August 26, 5:30 PM MST
Where
Garfield County, 3.1 mi SSW of Mosby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.960, -107.900

A trained spotter reported quarter size hail that accumulated up to an inch deep on the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978016, 978017, 978018, 980826, 978019.